- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Abstract and Applied Analysis
Volume 2011 (2011), Article ID 670509, 11 pages
Asymptotic Behaviour of the Iterates of Positive Linear Operators
Department of Mathematics, Technical University of Cluj-Napoca, Street Memorandumului 28, 400114 Cluj-Napoca, Romania
Received 4 December 2010; Accepted 20 March 2011
Academic Editor: Pavel Drábek
Copyright © 2011 Ioan Gavrea and Mircea Ivan. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We present a general result concerning the limit of the iterates of positive linear operators acting on continuous functions defined on a compact set. As applications, we deduce the asymptotic behaviour of the iterates of almost all classic and new positive linear operators.
The outstanding results of Kelisky and Rivlin  and Karlin and Ziegler  provided new insights into the study of the limit behavior of the iterates of linear operators defined on . They have attracted a lot of attention lately, and several alternative proofs and generalizations have been given in the last fifty years (see the references).
Nevertheless, the general problem concerning the overiterates of positive linear operators remained unsolved. This can be stated as follows.
Let be a compact topological space, let be the linear space of all continuous real-valued functions defined on and endowed with the norm , and let denote a positive linear operator, that is, for all . The problem is to provide sufficient conditions for the convergence of the sequence of iterates and find its limit, which is the goal of this paper.
Various techniques from different areas such as spectral theory, probability theory, fixed point theory, and the theory of semigroups of operators, have been employed in the attempts to find a solution (see, in chronological order, [1–22] and the references therein).
However, although many useful contributions have been made, the problem, in its generality, remained unsolved. The limit remained unknown for a long while even for the case restricted to classical particular positive linear operators.
For the first time, a solution to the general problem of the asymptotic behavior of the iterates of positive linear operators defined on was announced by the authors of this paper at the APPCOM08 conference held in Niš, Serbia, in August 2008. Related results appeared one year later in .
This paper describes the employment of a number of completely new methods in solving the general problem. To the best of our knowledge, this is the most general result known up to date. As an application of the main result, the asymptotic behavior of the iterates of many classical and new positive linear operators is deduced.
2. Notations and Preliminary Results
Throughout this paper, we will use the following notations: is a compact topological space; is the normed linear space of all continuous real-valued functions defined on ; ; is a linear subspace of including the space of constants; is a positive linear operator preserving the elements of ; is an interpolation operator; is the interpolation set of , The existence of such an operator is always assured. Indeed, for fixed , the operator , is an interpolation operator with interpolation set .
We also emphasize that if is a positive linear operator preserving the affine functions, then interpolates at the end points for all . This well-known result is a particular case of a theorem of Bauer, see  and [24, Proposition 1.4]. It follows that , are the monomial functions , , is the Lagrange interpolation operator .
3. The Main Results
By using the notations presented in Section 2, the following theorem is the main result of the paper.
Theorem 3.1. If there exists such that then Moreover, if is a compact metric space, then the convergence is uniform.
Proof. Let . The case when is trivial. Indeed, in this case, since and preserves the elements of , we have , and hence , .
If , for sufficiently small , the inverse image of the open set under the continuous function is an open set , . It follows that Since is compact and is open, it follows that is a nonempty compact subset of , and we obtain Consequently, the following decisive inequality is satisfied. By applying the positive operator to (3.5), we get Since , we obtain The sequence is monotone and bounded. It follows that it is pointwise convergent. Since was chosen arbitrarily, by using (3.6) we deduce that .
In the particular case when is a compact metric space, since by Dini's Theorem, we obtain that . From the inequalities we deduce that .
In the following we give more information on the limit operator .
Theorem 3.2. The limit interpolation operator is unique, positive, and satisfies the equalities
Proof. The unicity and positivity of the operator follow from the existence of limit . Since preserves the elements of , we obtain that . Taking into account the relations we can repeat the proof of Theorem 3.1 by starting with instead of . We deduce that , and hence .
An immediate corollary of Theorem 3.1 is the following.
Corollary 3.3. If is a positive linear operator possessing an interpolation point and there exists such that on , then
Proof. In Theorem 3.1 we take .
Remark 3.4. The existence of the function is essential here, in the sense that, if it is not satisfied, then the statement of Theorem 3.1 might not be true. Indeed, the positive linear operator defined by preserves the space of constants , and the operator , , is interpolator on . However, there exists no continuous function such that , for all and the sequence has no limit.
4.1. Positive Operators on Preserving Linear Functions
In the case of the particularisations, , is the space of all linear functions in , is the Lagrange interpolation operator of degree one associated to at the endpoints 0 and 1, and , by Theorem 3.1, we have that the following corollary holds.
Corollary 4.1. Let be a positive linear operator preserving the linear functions. If there exists such that on , then the sequence of the iterates of converges uniformly to the Lagrange operator .
4.2. The Meyer-König and Zeller Operators
In 1960 Meyer-König and Zeller, see , introduced a sequence of positive linear operators which were studied, modified, and generalized by several authors. The classical Meyer-König and Zeller operators , , in the modified version of Cheney and Sharma, see , are defined by Moreover, from [27, Equation (2.4)], see also , we have that For , we have, as a consequence of Corollary 3.3, that the following corollary holds.
Corollary 4.2. The sequence of the iterates of the Meyer-König and Zeller operators (4.1) converges uniformly to the Lagrange interpolation operator .
4.3. The May Positive Linear Operators
The May operators, see , are defined by where denotes a kernel function. They satisfy for some and preserve linear functions. For , as a consequence of Corollary 3.3, the following corollary holds true.
Corollary 4.3. The sequence of the iterates of the May operators (4.3) converges uniformly to .
4.4. The Bernstein Operator on a Simplex
Consider the simplex in , , given by The vertices of the simplex are the points , where With the Bernstein approximation operator is defined by The operator preserves the subspace of linear functions The Lagrange interpolation operator is defined by and interpolates all functions in on the set For , we have and, by using Theorem 3.1, we get the following.
4.5. Positive Operators on Preserving and
In  Agratini introduced a sequence of positive linear operators preserving and . In the case of the particularisations, , , , , and is the interpolation operator: as a corollary of Theorem 3.1, we obtain a result of Agratini [15, Theorem 3.1].
4.6. Bernstein-Type Operators Preserving and
Let , . Aldaz et al. [30, Proposition 11] had recently considered the Bernstein-type operators , The operators satisfy
Considering the particularisations, , , , , and is the interpolation operator: as a corollary of Theorem 3.1, we obtain the following corollary.
Corollary 4.5. The sequence of the iterates of the Bernstein-type operators converges uniformly to the operator in (4.16).
4.7. The Cesàro Operator on
In the case when , is the space of constants, , ; , by Theorem 3.1, we generalize the following recent result of Galaz Fontes and Solís.
Corollary 4.6 (see [16, Theorem 3]). Let be positive on such that , and let be the Cesàro mean operator, Then,
4.8. The Bernstein-Stancu Operators
Corollary 4.7. The sequence of the iterates of Stancu's operators (4.19) converges uniformly to .
4.9. The Cheney-Sharma Operator
Taking , , and , in Corollary 3.3, we obtain the following application.
Corollary 4.8. The sequence of the iterates of the Cheney-Sharma operators (4.21) converges uniformly to .
4.10. The Schurer Operator
Corollary 4.9. The sequence of the iterates of the Schurer operators (4.23) converges uniformly to .
4.11. Piecewise Bernstein Operators
Let . Consider the Bernstein operator :
In the case of the particularisations, , is the linear space of polygonal lines with vertices possessing abscissae at , and , is the polygonal line with vertices at , , , , and , by Theorem 3.1, we have that the following corollary holds.
Corollary 4.10. For , consider the composite Bernstein operator , Then,
The authors thank the referee for useful comments and suggestions. This research was supported by the Romanian CNCSIS Grant ID 162/2008 and by the Project PN2-Partnership no. 11018 MoDef.
- R. P. Kelisky and T. J. Rivlin, “Iterates of Bernstein polynomials,” Pacific Journal of Mathematics, vol. 21, pp. 511–520, 1967.
- S. Karlin and Z. Ziegler, “Iteration of positive approximation operators,” Journal of Approximation Theory, vol. 3, pp. 310–339, 1970.
- F. Altomare and M. Campiti, Korovkin-Type Approximation Theory and Its Applications, vol. 17 of de Gruyter Studies in Mathematics, Walter de Gruyter, Berlin, Germany, 1994, Appendix A by Michael Pannenberg and Appendix B by Ferdinand Beckhoff.
- H. H. Gonska and X. L. Zhou, “Approximation theorems for the iterated Boolean sums of Bernstein operators,” Journal of Computational and Applied Mathematics, vol. 53, no. 1, pp. 21–31, 1994.
- J. A. Adell, F. G. Badía, and J. de la Cal, “On the iterates of some Bernstein-type operators,” Journal of Mathematical Analysis and Applications, vol. 209, no. 2, pp. 529–541, 1997.
- H. Oruç and N. Tuncer, “On the convergence and iterates of q-Bernstein polynomials,” Journal of Approximation Theory, vol. 117, no. 2, pp. 301–313, 2002.
- S. Ostrovska, “q-Bernstein polynomials and their iterates,” Journal of Approximation Theory, vol. 123, no. 2, pp. 232–255, 2003.
- J. P. King, “Positive linear operators which preserve x2,” Acta Mathematica Hungarica, vol. 99, no. 3, pp. 203–208, 2003.
- I. A. Rus, “Iterates of Bernstein operators, via contraction principle,” Journal of Mathematical Analysis and Applications, vol. 292, no. 1, pp. 259–261, 2004.
- U. Itai, “On the eigenstructure of the Bernstein kernel,” Electronic Transactions on Numerical Analysis, vol. 25, pp. 431–438, 2006.
- H. Gonska, D. Kacsó, and P. Piţul, “The degree of convergence of over-iterated positive linear operators,” Journal of Applied Functional Analysis, vol. 1, no. 4, pp. 403–423, 2006.
- H. Gonska and I. Raşa, “The limiting semigroup of the Bernstein iterates: degree of convergence,” Acta Mathematica Hungarica, vol. 111, no. 1-2, pp. 119–130, 2006.
- H. Gonska, P. Piţul, and I. Raşa, “Over-iterates of Bernstein-Stancu operators,” Calcolo, vol. 44, no. 2, pp. 117–125, 2007.
- H.-J. Wenz, “On the limits of (linear combinations of) iterates of linear operators,” Journal of Approximation Theory, vol. 89, no. 2, pp. 219–237, 1997.
- O. Agratini, “On the iterates of a class of summation-type linear positive operators,” Computers & Mathematics with Applications, vol. 55, no. 6, pp. 1178–1180, 2008.
- F. Galaz Fontes and F. J. Solís, “Iterating the Cesàro operators,” Proceedings of the American Mathematical Society, vol. 136, no. 6, pp. 2147–2153, 2008.
- U. Abel and M. Ivan, “Over-iterates of Bernstein's operators: a short and elementary proof,” American Mathematical Monthly, vol. 116, no. 6, pp. 535–538, 2009.
- C. Badea, “Bernstein polynomials and operator theory,” Results in Mathematics, vol. 53, no. 3-4, pp. 229–236, 2009.
- I. Rasa, “Asymptotic behaviour of certain semigroups generated by differential operators,” Jaen Journal on Approximation, vol. 1, no. 1, pp. 27–36, 2009.
- I. Gavrea and M. Ivan, “On the iterates of positive linear operators preserving the affine functions,” Journal of Mathematical Analysis and Applications, vol. 372, no. 2, pp. 366–368, 2010.
- I. Rasa, “C0 semigroups and iterates of positive linear operators: asymptotic behaviour,” Rendiconti del Circolo Matematico di Palermo, vol. 2, supplement 82, pp. 123–142, 2010.
- I. Gavrea and M. Ivan, “On the iterates of positive linear operators,” Journal of Approximation Theory. In press.
- H. Bauer, “Šilovscher Rand und Dirichletsches Problem,” Université de Grenoble. Annales de l'Institut Fourier, vol. 11, pp. 89–136, 1961.
- R. R. Phelps, Lectures on Choquet's Theorem, D. Van Nostrand, Princeton, NJ, USA, 1966.
- W. Meyer-König and K. Zeller, “Bernsteinsche potenzreihen,” Studia Mathematica, vol. 19, pp. 89–94, 1960.
- E. W. Cheney and A. Sharma, “Bernstein power series,” Canadian Journal of Mathematics, vol. 16, pp. 241–252, 1964.
- M. Becker and R. J. Nessel, “A global approximation theorem for Meyer-König and Zeller operators,” Mathematische Zeitschrift, vol. 160, no. 3, pp. 195–206, 1978.
- P. C. Sikkema, “On the asymptotic approximation with operators of Meyer-König and Zeller,” Indagationes Mathematicae, vol. 32, pp. 428–440, 1970.
- C. P. May, “Saturation and inverse theorems for combinations of a class of exponential-type operators,” Canadian Journal of Mathematics, vol. 28, no. 6, pp. 1224–1250, 1976.
- J. M. Aldaz, O. Kounchev, and H. Render, “Shape preserving properties of generalized Bernstein operators on extended Chebyshev spaces,” Numerische Mathematik, vol. 114, no. 1, pp. 1–25, 2009.
- D. D. Stancu, “Approximation of functions by a new class of linear polynomial operators,” Revue Roumaine de Mathématiques Pures et Appliquées, vol. 13, pp. 1173–1194, 1968.
- E. W. Cheney and A. Sharma, “On a generalization of Bernstein polynomials,” Rivista di Matematica della Universita' Degli Studi di Parma, vol. 5, pp. 77–84, 1964.